Alert archive / Georgia / Tornado Warnings in 2023
Tornado Warning 5, NWS Tallahassee, FL
NWS Tallahassee, FL issued this tornado warning at Jan 4, 2023, 10:33 AM EST for Colquitt County, Mitchell County, Worth County, Georgia. It was in force for 12 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 4, 2023, 10:33 AM EST (15:33 UTC)
- Expired
- Jan 4, 2023, 10:45 AM EST
- In force
- 12 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Colquitt County, GA, Mitchell County, GA, Worth County, GA
The radar
The Tallahassee radar (KTLH), 104 km from the middle of the area, began a volume at 15:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 4, 3:59 AM EST | Tornado Watch | SPC | 7 hr |
| Jan 4, 8:36 AM EST | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 3.6 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 987 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 493 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 189 m²/s²
- 0-3 km storm-relative helicity
- 242 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 6.5
The text
As transmitted.
198
WFUS52 KTAE 041533
TORTAE
GAC071-205-321-041600-
/O.NEW.KTAE.TO.W.0005.230104T1533Z-230104T1600Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Tallahassee FL
1033 AM EST Wed Jan 4 2023
The National Weather Service in Tallahassee has issued a
* Tornado Warning for...
Northeastern Mitchell County in southwestern Georgia...
Northwestern Colquitt County in south central Georgia...
Southwestern Worth County in south central Georgia...
* Until 1100 AM EST.
* At 1033 AM EST, a severe thunderstorm capable of producing a
tornado was located near Camilla, moving northeast at 50 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Doerun around 1050 AM EST.
Other locations impacted by this tornadic thunderstorm include
Bridgeboro, Minton, Gordy, Flint, Livingston, Anderson City, Ticknor,
Tempy, Minnesota and Parkerville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3117 8414 3129 8424 3153 8385 3129 8367
TIME...MOT...LOC 1533Z 246DEG 44KT 3126 8413
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
25-CAMP1 follow-up statement
438
WWUS52 KTAE 041545
SVSTAE
Severe Weather Statement
National Weather Service Tallahassee FL
1045 AM EST Wed Jan 4 2023
GAC071-205-321-041553-
/O.CAN.KTAE.TO.W.0005.000000T0000Z-230104T1600Z/
Mitchell GA-Colquitt GA-Worth GA-
1045 AM EST Wed Jan 4 2023
...THE TORNADO WARNING FOR NORTHEASTERN MITCHELL...NORTHWESTERN
COLQUITT AND SOUTHWESTERN WORTH COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until noon EST for south central
and southwestern Georgia. A Tornado Watch also remains in effect
until 200 PM EST for south central Georgia.
Remember, a Severe Thunderstorm Warning still remains in effect for
portions of Colquitt and Worth Counties until 1115 am EST.
LAT...LON 3117 8414 3129 8424 3153 8385 3129 8367
TIME...MOT...LOC 1542Z 246DEG 44KT 3131 8399
$$
25-CAMPWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this tornado warning went out at Jan 4, 6:29 AM EST, 4 hours 4 minutes earlier.
Area forecast discussion, Jan 4, 6:29 AM EST, 4 hours 4 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
629 AM EST Wed Jan 4 2023
...New AVIATION...
.NEAR TERM...
(Today and tonight)
Issued at 204 AM EST Wed Jan 4 2023
Cold front is analyzed through central Mississippi southward into
southeast Louisiana. A line of thunderstorms is ahead of the cold
front underneath a 40 knot LLJ and supported by a mid level trough
into the southern Plains. MUCAPE through the coastal states is
around 2000 J/kg and bulk shear is on the order of 40-50 knots. That
line will progress through southern Alabama overnight and into our
CWA in the predawn hours. Isolated showers and storms will develop
ahead of the line as well but the main event will be associated with
the line and cold front.
The environment ahead of the line will remain moderately unstable,
not losing much of the instability or the shear today. Therefore,
all modes of severe weather is possible but will favor more of a
damaging wind and isolated tornado threat. Low level lapse rates
appear to be a negative factor for large hail but can't rule it out
completely. The Storm Prediction Center has outlooked our entire CWA
in a slight risk (Level 2 of 5) for severe weather today.
Aside from the impending severe risk, dense fog is also a concern
this morning, especially in the Florida Big Bend counties where a
dense fog advisory is in effect through 8AM EST. Expect areas of
dense fog and visibilities of a quarter mile or less at times.
&&
.SHORT TERM...
(Thursday through Saturday Night)
Issued at 204 AM EST Wed Jan 4 2023
A dry period of weather is in store from Thursday through the first
half of the weekend. On Thursday, the mid-level trough pulls
northeast, with increasing subsidence. Moisture will be gradually
scoured out of the area with decreasing cloudiness. It will be mild
with highs in the upper 60s to lower 70s with Northwest winds
between 15 and 20 mph in gusts at times. A slightly cooler air mass
advects in on Friday and Saturday with highs mostly in the 60s. Both
Fri and Sat mornings will also be noticeably, with lows closer to
average.
&&
.LONG TERM...
(Sunday through Wednesday)
Issued at 204 AM EST Wed Jan 4 2023
Some uncertainty with respect to precip chances during this period,
particularly as we approach midweek. A weak cold frontal passage
occurs Sunday into Monday, with shower chances highest in western
areas. After the frontal passage, ensembles hint at an overrunning
regime developing in response to a weak gulf low, given the fast
moving nature of a southern stream shortwave. The main challenges
will be timing of precip and extent, the latter of which favors
coastal areas. Temperatures remain near seasonable levels through
the period.
&&
.AVIATION...
(12Z TAFS)
Issued at 623 AM EST Wed Jan 4 2023
Line of SHRA and TSRA has entered southeast AL west of DHN and the
FL panhandle. Frequent lightning and strong winds are accompanying
the line as it is moving eastward. Timing into DHN is within the
next hour or so and around 2 hours into ECP. Moving east, timing
is around 14-15Z into ABY and TLH and 16Z at VLD. Speed and
strength of the line is more uncertain with eastward extent and
hold TSRA a little longer to build in the uncertainty further
east. Behind the line, clouds should begin to scatter out with the
exception of TLH and VLD as low level moisture will hold in
through the overnight hours with IFR/LIFR conditions could occur.
&&
.MARINE...
Issued at 204 AM EST Wed Jan 4 2023
Sea fog is the primary concern tonight across the nearshore waters
where a Marine Dense Fog Advisory is in effect until this afternoon.
Sea fog could make a return tonight in Apalachee Bay. Increasing
southerly winds ahead of a cold front prompts hazardous boating
conditions today. In particular, a squall line of thunder storms is
expected to move through the waters today, with wind gusts in excess
of 34 knots and water spouts possible. Otherwise, a Small Craft
Advisory is in effect for western marine zones from the mouth of the
Apalachicola River towards Destin 20 to 60 nautical miles offshore
into early this afternoon with cautionary conditions elsewhere
through today. Northwest breezes behind the cold front bring
conditions near advisory levels Thursday and Friday.
&&
.FIRE WEATHER...
Issued at 204 AM EST Wed Jan 4 2023
Wetting rains are expected throughout the Tri-State region today,
along with a threat for severe thunderstorms. This activity is
associated with a cold front which will eventually push through the
area by Thursday morning. Behind the cold front, high pressure will
build in through the weekend. The airmass associated with the high
pressure is not overly dry therefore afternoon relative humidity
values will remain above critical thresholds. Dispersions Thursday
may be marginally high in portions of the area in the afternoon
hours.
&&
.HYDROLOGY...
Issued at 204 AM EST Wed Jan 4 2023
Rain chances increase through today as a cold front approaches and
eventually moves through the area. Higher than normal moisture for
this time of year along with the potential for training showers and
storms will lead to a risk for flash flooding. Much of the region is
under a marginal risk for excessive rainfall, with localized flash
flooding possible where isolated higher amounts occur over a short
period of time. Outside of that, average rainfall will range from
around 1 to 2 inches. Looking ahead, next rainfall chances will be
early to midweek as a weak gulf low develops. At this time, the
heaviest rainfall is expected to remain offshore.
While area rivers are in good shape at this time, there are concerns
for rainfall that falls outside of our region to impact the
Kinchafoonee as soon as Wednesday, and the Chattahoochee and Flint
River Basins in a couple days.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 75 55 71 40 / 100 20 0 0
Panama City 74 54 68 42 / 90 10 0 0
Dothan 75 49 66 39 / 90 10 0 0
Albany 75 51 68 38 / 100 10 0 0
Valdosta 75 57 72 39 / 90 40 0 0
Cross City 75 58 73 42 / 80 60 10 0
Apalachicola 72 56 68 45 / 100 20 0 0
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Thursday evening for FLZ108-112-
114-115.
GA...Flood Watch through this evening for GAZ120>122.
AL...Flood Watch through this afternoon for ALZ065>067.
GM...Dense Fog Advisory until 10 AM EST /9 AM CST/ this morning for
GMZ730-752-755-765-775.
Small Craft Advisory until noon CST today for GMZ770-772.
&&
NEAR TERM...Scholl
SHORT TERM...LF
LONG TERM....LF
AVIATION...Scholl
MARINE...LF
FIRE WEATHER...Scholl
HYDROLOGY...LFIn the hours before
Local storm report, Jan 4, 10:05 AM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1005 AM EST WED JAN 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0841 AM TSTM WND DMG 1 SSW SIMSVILLE 30.67N 85.18W
01/04/2023 JACKSON FL PUBLIC
POWERLINE DOWN AT PONDVIEW LN.
&&
JWLocal storm report, Jan 4, 10:10 AM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1010 AM EST WED JAN 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0842 AM TSTM WND DMG 2 NNW SIMSVILLE 30.71N 85.19W
01/04/2023 JACKSON FL LAW ENFORCEMENT
TWO LARGE TREES DOWN ON HIGHWAY 71 SOUTH OF
MAGNOLIA RD. SEVERAL SHEETS OF PLYWOOD BLOWN
ONTO THE HIGHWAY FROM AN UNDER CONSTRUCTION
HOTEL PARKING LOT.
&&
JWLocal storm report, Jan 4, 10:20 AM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1020 AM EST WED JAN 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1018 AM TSTM WND GST 3 SSW EASTPOINT 29.71N 84.89W
01/04/2023 E46 MPH GMZ755 FL MESONET
WIND GUST OF 46MPH RECORDED AT SAINT GEORGE
ISLAND BRIDGE MESONET.
&&
JWLocal storm report, Jan 4, 10:26 AM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1026 AM EST WED JAN 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 AM TSTM WND GST 1 ESE GULF RESORT BEACH 30.21N 85.87W
01/04/2023 M40 MPH BAY FL MESONET
R-F PIER.
&&
JWLocal storm report, Jan 4, 10:27 AM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1027 AM EST WED JAN 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 AM TSTM WND GST 1 E SAINT ANDREWS STATE 30.13N 85.72W
01/04/2023 M42 MPH GMZ750 FL MESONET
ST. ANDREWS BAY.
&&
JWLocal storm report, Jan 4, 10:33 AM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1033 AM EST WED JAN 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 AM TSTM WND DMG 3 NNE SHARPHAGEN 31.06N 84.82W
01/04/2023 SEMINOLE GA EMERGENCY MNGR
ONE TREE DOWN NEAR INTERSECTION OF BURL LANE
RD. AND ED MILLER RD. TIME ESTIMATED BASED
OFF RADAR.
&&
JWThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 4, 6:41 AM EST | Special Weather Statement | TAE | Clay, Quitman | 49 min |
| Jan 4, 7:28 AM EST | Special Weather Statement | TAE | Clay | 47 min |
| Jan 4, 8:13 AM EST | Special Weather Statement | TAE | Baker, Calhoun, Early, Lee, Miller, Terrell | 47 min |
| Jan 4, 8:21 AM EST | Tornado Warning | TAE | Early | 28 min |
| Jan 4, 8:58 AM EST | Severe Thunderstorm Warning | TAE | Baker, Decatur, Early, Miller, Mitchell, Seminole | 47 min |
| Jan 4, 9:07 AM EST | Severe Thunderstorm Warning | TAE | Decatur, Seminole | 83 min |
| Jan 4, 9:43 AM EST | Severe Thunderstorm Warning | TAE | Baker, Colquitt, Decatur, Grady, Mitchell, Thomas | 47 min |
| Jan 4, 10:04 AM EST | Areal Flood Advisory | TAE | Dougherty, Worth | 56 min |
| Jan 4, 10:31 AM EST | Severe Thunderstorm Warning | TAE | Brooks, Colquitt, Grady, Mitchell, Thomas, Tift and 1 more | 44 min |
| Jan 4, 11:01 AM EST | Severe Thunderstorm Warning | TAE | Berrien, Brooks, Cook, Lanier, Lowndes | 59 min |
| Jan 4, 11:10 AM EST | Special Weather Statement | TAE | Berrien, Cook, Irwin, Tift | 65 min |
| Jan 4, 11:26 AM EST | Tornado Warning | TAE | Brooks, Lowndes | 34 min |
| Jan 4, 12:00 PM EST | Special Weather Statement | TAE | Lanier | 45 min |
| Jan 4, 12:06 PM EST | Severe Thunderstorm Warning | TAE | Lanier, Lowndes | 24 min |
Nearby
Tornado Warnings in Georgia, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.